New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Feb 2005
Total Posts : 3
   Posted 2/15/2005 2:58 PM (GMT -6)   
Hi I'm new here and was diagnosed on 11/04 with type 2, I started on 500 mg of metformin xr for about a month and took about 2 weeks to get over the side effects from it, then doc upped my dosage to 2000mg a day and have been so nauseas, that I lost 14 lbs in the last 3 to 4 weeks, How long do these effects last? It has lowered my sugars alot but I can't live with these effects much longer. Doc wanted to put me on insulin but since I'm so overweight he says that I would never lose any weight on insulin, and I can't take Avandia or Actos because of kidney desease. sad   Has anyone else has these problems? Please help! Thanks                          Gwheezy41                                                            

Pin Cushion
Regular Member

Date Joined Feb 2003
Total Posts : 442
   Posted 2/15/2005 7:16 PM (GMT -6)   
Wow Gwheezy I am sorry to hear your having such a rough time.
I can't be of help, I am a type 1, but I hope someone will be posting a reply to help you soon!
Sigmoid Colostomy / Crohns / Type 1 Diabetic / Ostioarthritus / Asthma / High Blood Pressure / High Colesterol / Migraines. Ain't life a joy?

* I think it may be time for a colorful metaphor*

great guru
New Member

Date Joined Aug 2005
Total Posts : 18
   Posted 8/9/2005 3:57 PM (GMT -6)   


Now it is the time to start mnitoring your own health. Buy glucometer (One touch is good for starter) check every day morninf fasting sugar level. Record it for one full week. Also write down your daily food intake .

You posted about medication , your doctor prescribed. What advise did he give you , regarding food and life style.

If the doctor did not discuss anything other than medication, you are another victim of diabetes under the care of GP.

Most of the GP ignorant about type II diabetes, I learn long way to understand(14 years) about Type II diabetes and reduced the Metmorfin 2000mg to merely 500 mg today. Even one time doctor wanted increse the metmorfin beyond 2000mg with out considering any other factor.

Unless you learn 4 way treatment plan, it is impossible to take control of your Type II diabetes.

1. Food Habits - managing your food

2. Excercise

3. Education about Diabetes (Books, forum etc)

4. Medication (if you need absolutely)

Start with monitoring your blood sugar.


Veteran Member

Date Joined Oct 2005
Total Posts : 534
   Posted 12/5/2005 3:20 PM (GMT -6)   
Gwheezy's post is about 10 months old, but it has 2 important messages. 
1) DON'T BE a victim of a well meaning but ill informed GP (general practioner) - see an Endocrinologist.
2) We should all know a little more about metformin as it is usually a type 2 diabetics first line of defense.
Metformin (Glucophage) is a biguanide, which appears to work by reducing glucose production in the liver and by making tissues more sensitive to insulin. As I just mentioned, it is considered by many experts to be the first choice for most type 2 patients who are insulin resistant, particularly if they are overweight (as in Gwheezy's case). Metformin achieves lower mortality rates from diabetes and all causes than other drugs.
Metformin does not cause hypoglycemia or add weight, so it is particularly well suited for obese type 2 patients. (In some studies, in fact, patients lost weight.) Metformin also appears to have beneficial effects on cholesterol and lipid levels and may be heart protective. Some research, in fact, has suggested that it significantly reduces the risk for heart attack. It is also the first choice for children who need oral agents and is proving to be very effective for women with polycystic ovaries and insulin resistance.

Lets look at the common side effects:

  • A metallic taste.
  • Gastrointestinal problems, including nausea, and diarrhea (here is Gwheezy's problem).
  • It may also reduce absorption of vitamin B12 and folic acid, which are important for protection against heart disease.
  • There have been some reports of lactic acidosis, a potentially life-threatening condition, particularly in people with risk factors for it. Major studies, however, found no greater risk with metformin than with any of the other drugs used for type 2 diabetes.

I know this doesn't answer the question of what do I take instead, but perhaps it sheds a little more light on why we all get prescribed this drug first!!

scool  Warren

Veteran Member

Date Joined Apr 2004
Total Posts : 6056
   Posted 12/6/2005 12:31 AM (GMT -6)   
The diarrhea problem from metformin is often caused by the consumption of too many carbs... As my doc told me, "If you overdo, you go poo!" That quote often comes to me as I'm paying for an overindulgence on my multiple trips to the toilet. The holiday season is a good time to remember this. Helps me keep in line if I know I'll be paying for my misdeeds later.
~ Jeannie

"As one goes through life one learns if you don't paddle your own canoe you don't move."
-Katherine Hepburn

"Madness takes its toll.
Please have exact change."

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 1:26 PM (GMT -6)
There are a total of 2,709,630 posts in 298,827 threads.
View Active Threads

Who's Online
This forum has 153343 registered members. Please welcome our newest member, sunnyc.
332 Guest(s), 12 Registered Member(s) are currently online.  Details
RicktheRock, cherylfelice, Scaredy Cat, Doyah, sunnyc, Dazza, U B Tough, nberg, Traveler, Snokrystal, multifacetedme, Snarf

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer